Reactions 1704, p238 - 2 Jun 2018
Systemic allergic dermatitis secodary to sodium
metabisulphite excipient: case report
A 58-year-old man developed recurrent systemic allergic
dermatitis caused by mesalazine [Salofalk; Pentasa] containing
sodium metabisulphite excipient [dosage not stated].
The man, who had ulcerative colitis, started receiving
treatment with oral mesalazine. Rectal mesalazine [Salofalk]
enema was added to the therapy. Two days later pruritic
erythematous lesions located bilaterally on the inguinal area
appeared. The treatment was then switched to rectal
mesalazine [Pentasa] enema. However, the lesions recurred.
The examination revealed confluent maculopapular lesions
with ill-defined borders, with some lesions resembling
erythema multiforme, localised in the inguinal area and on the
upper thighs. After contact dermatitis was suspected, patch
testing with mesalazine [Salofalk], mesalazine [Pentasa] and
relevant excipients was performed. On day seven, the patch
testing revealed positive results for mesalazine [Salofalk;
Pentasa] and sodium metabisulphite. He was diagnosed with
systemic allergic dermatitis/ allergic contact dermatitis due to
The man received treatment with oral steroids and the
lesions disappeared. The treatment with mesalazine [Pentasa]
enema was discontinued. He had experienced a similar
episode previously for a period of two days after drinking wine.
He was advised to avoid sulphites in diet. Follow-up six
months after revealed no cutaneous lesions.
Author comment: "In this patient, positive patch test
reactions to sodium metabisulfite and the enemas containing
this antioxidant, the occurrence of a bilateral inguinal
eczematous rash following the use of enemas, clearing on
withdrawal, good tolerance to oral mesalazine and the
absence of other possible culprits supports the diagnosis of
systemic allergic dermatitis caused by sodium metabisulfite
present in the enemas."
Borges AS, et al. Systemic allergic dermatitis caused by sodium metabisulfite in
rectal enemas. Contact Dermatitis 78: 429-430, No. 6, Jun 2018. Available from:
URL: http://doi.org/10.1111/cod.12971 - Portugal
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved